Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Midland/Odessa, TX

January 31, 200819 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jan 31, 2008, 4:05 AM CST for 19 counties in Texas. It took effect at Jan 31, 2008, 10:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 4:05 AM CST (10:05 UTC)
In effect from
Jan 31, 2008, 10:00 AM CST
Expired
Jan 31, 2008, 2:46 PM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3902 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 311005
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CST THU JAN 31 2008

...A RED FLAG WARNING IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS 
MORNING THROUGH 6 PM CST /5 PM MST/ THIS AFTERNOON FOR MUCH OF 
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR 20 FOOT WINDS IN EXCESS
OF 20 MPH...RELATIVE HUMIDITIES LESS THAN 15 PERCENT...AND HIGH
FIRE DANGER...

.STRONG AND GUSTY WINDS BEHIND A COLD FRONT WILL COMBINE WITH VERY
DRY AIR TO PRODUCE CRITIAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. WHILE DRY CONDITIONS ARE
EXPECTED AREAWIDE...THE DRIEST AND MOST CRITICAL CONDITIONS WILL
EXIST ACROSS THE LOWER ELEVATIONS OF THE TRANS PECOS.

NMZ115-TXZ045>048-050>053-058>063-067>070-075-082-010000-
/O.UPG.KMAF.FW.A.0002.080131T1600Z-080201T0000Z/
/O.NEW.KMAF.FW.W.0004.080131T1600Z-080201T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
405 AM CST THU JAN 31 2008 /305 AM MST THU JAN 31 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON. 

NORTHWEST 20 FOOT WINDS WILL INCREASE TO 20 TO 30 MPH BY MIDDAY
TODAY. WITH NEAR ZERO AFTERNOON DEWPOINTS EXPECTED...RELATIVE
HUMIDITY VALUES WILL LIKELY DROP BELOW 15 PERCENT THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 312046
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CST THU JAN 31 2008

...FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM MST FRIDAY MORNING
THROUGH 5 PM MST FRIDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS
BELOW 6000 FEET FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE
HUMIDITIES LESS THAN 15 PERCENT AND HIGH FIRE DANGER...

.A VERY DRY AIRMASS WILL REMAIN ACROSS THE GUADALUPE MOUNTAINS ON
FRIDAY...AND INCREASING 20 FOOT WINDS CAN BE EXPECTED DURING THE
AFTERNOON. THIS COMBINED WITH LOW RELATIVE HUMIDITIES AND CURED
FINE FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FRIDAY
AFTERNOON. 

NMZ115-TXZ045>048-050>053-058>063-067>070-075-082-312200-
/O.CAN.KMAF.FW.W.0004.000000T0000Z-080201T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
246 PM CST THU JAN 31 2008 /146 PM MST THU JAN 31 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
RED FLAG WARNING. 

ALTHOUGH A DRY AIRMASS WILL REMAIN ACROSS THE PLAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...20 FOOT WINDS WILL CONTINUE TO DECREASE
THROUGH THE REMAINDER OF THIS AFTERNOON.

$$

NMZ114-TXZ258-011115-
/O.NEW.KMAF.FW.A.0003.080201T1800Z-080202T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
146 PM MST THU JAN 31 2008

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON. 

WARM TEMPERATURES ARE EXPECTED FRIDAY AFTERNOON AS A VERY DRY
AIRMASS REMAINS IN PLACE. THIS ALONG WITH SOUTHWEST WINDS
INCREASING TO NEAR 20 MPH WILL ALLOW THE RELATIVE HUMIDITIES TO
FALL BELOW 15 PERCENT...POSSIBLY NEARING 10 PERCENT ACROSS THE
LOWEST ELEVATIONS OF THE GUADALUPE MOUNTAINS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:44 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 31, 3:44 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST THU JAN 31 2008

.DISCUSSION...
WIND WILL CONTINUE TO BE A FACTOR THROUGH AT LEAST MIDDAY AS THE
BASE OF AN UPPER TROUGH SWINGS ACROSS NEW MEXICO AND TEXAS THIS
MORNING.  THIS TROUGH HAS SPUN UP A DEEP LOW PRESSURE SYSTEM AT
THE SURFACE THAT IS DRAGGING A PACIFIC FRONT THROUGH THE AREA
THIS MORNING.  AS OF 08Z THE FRONT APPEARS TO BE NEAR A MAF TO FST
LINE WITH GUSTY NORTHWEST WINDS IN ITS WAKE.  THIS FRONT SHOULD
PASS THROUGH THE REST OF CWA BY SUNRISE BUT A TIGHT PRESSURE GRADIENT
BEHIND THE FRONT WILL CONTINUE THROUGH THE MORNING AND BEGIN TO RELAX
DURING THE AFTERNOON.

THE HIGH WIND WARNING FOR GUADALUPE MOUNTAINS REMAINS IN EFFECT
UNTIL 12Z WITH A WARNING FOR THE DAVIS MOUNTAINS CONTINUING UNTIL
18Z.  WILL CONTINUE WIND ADVISORY IN EFFECT UNTIL 18Z FOR MOST OF
THE CWA EXCEPT ALONG RIO GRANDE.  AS OF 08Z WIND SPEEDS ACROSS THE
PLAINS ARE WELL BELOW SUSTAINED 30 MPH... BUT VAD WIND PROFILER
STILL SHOWS 50 TO 70KT WINDS ALOFT WHICH COULD MIX DOWN DURING THE
MORNING.  BY THE TIME AFTERNOON ROLLS AROUND AND BETTER HEATING
/MIXING OCCUR... THE UPPER TROUGH WILL HAVE MOVED WELL EAST OF THE
AREA AND 700MB WINDS CAN BE EXPECTED TO DECREASE.

AS FAR AS TEMPERATURES TODAY WILL BE COOLER THAN NORMAL WITH HIGHS
GENERALLY IN THE 40S AND 50S.  COLD BEHIND THE FRONT TONIGHT SO STAYED
TOWARD FWC GUIDANCE.  WARMER TEMPERATURES WILL RETURN TO THE REGION
FRIDAY AS AS DEVELOPING LEESIDE TROUGH WILL BRING THE WIND BACK
AROUND TO THE SOUTH.  HIGHS IN THE 60S EXPECTED FRIDAY THROUGH
MONDAY AS UPPER RIDGE GUILDS IN FROM THE WEST WITH NO SIGNIFICANT
UPPER TROUGH UNTIL EARLY NEXT WEEK.  THEN THE RECENT WINDY/DUSTY
PATTERN BEGINS ALL OVER AS ANOTHER UPPER TROUGHS SWINGS ACROSS NEW
MEXICO AND INTO TEXAS DRIVING A PACIFIC FRONT THROUGH THE AREA.
HIGHS DROP BACK INTO THE 50S TUESDAY TOWARD THE WEEKEND.  NOT
STARTING 2008 OFF WELL IN REGARDS TO PRECIPITATION AS FALLING
BEHIND NORMAL READINGS... ALSO NO PRECIPITATION IN THE FORECAST.

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE IN EFFECT TODAY FOR SOUTHEASTERN NEW MEXICO...
THE TRANS PECOS... AND PERMIAN BASIN.  BEHIND THE FRONT EXPECT COOLER
TEMPERATURES BUT VERY DRY AIR.  MINIMUM RH BELOW 15 PERCENT AND
20 FT WINDS OF 20 MPH OR GREATER WILL BE POSSIBLE ACROSS A LARGE
PORTION OF THE AREA.  DRY CONDITIONS WILL CONTINUE THROUGH THE WEEKEND
BUT LOWER WIND SPEEDS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  25  63  34  /  10   0   0   0
CARLSBAD NM                53  23  65  32  /   0   0   0   0
DRYDEN TX                  61  32  65  36  /   0   0   0   0
FORT STOCKTON TX           57  30  70  40  /   0   0   0   0
GUADALUPE PASS TX          44  31  60  37  /   0   0   0   0
HOBBS NM                   50  22  66  34  /  10   0   0   0
MARFA TX                   47  16  63  28  /   0   0   0   0
MIDLAND INTL AIRPORT TX    52  24  64  34  /   0   0   0   0
ODESSA TX                  51  25  65  34  /   0   0   0   0
WINK TX                    57  25  69  34  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     WIND ADVISORY FROM 2 AM TO 11 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM 2 AM TO 5 AM MST EARLY THIS MORNING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
     UPTON...WARD...WINKLER.

     WIND ADVISORY FROM 3 AM EARLY THIS MORNING TO NOON CST TODAY FOR
     THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 2 AM TO 5 AM MST EARLY THIS MORNING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 3 AM EARLY THIS MORNING TO NOON CST TODAY
     FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA.

&&

01/72
Hazardous weather outlook, Jan 31, 3:47 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CST THU JAN 31 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
347 AM CST THU JAN 31 2008 /247 AM MST THU JAN 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL AFFECT MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS MORNING. VERY STRONG NORTHWEST
WINDS OF 35 TO 45 MPH... WITH GUSTS TO 55 MPH...ARE POSSIBLE
ACROSS THE DAVIS MOUNTAINS THIS MORNING.

WINDY AND VERY DRY CONDITIONS FOLLOWING A COLD FRONT WILL RESULT
IN CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY.  USE OF FLAMMABLE MATERIALS OUTDOORS
IS HIGHLY DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:46 PM CSTFire Weather WatchMAF15 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.